Alert archive / Nebraska / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS North Platte, NE
NWS North Platte, NE issued this flash flood warning at May 12, 2023, 2:48 PM CDT for Garfield County, Loup County, Nebraska. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2023, 2:48 PM CDT (19:48 UTC)
- Expired
- May 12, 2023, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, NE, Loup County, NE
The radar
The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 2:48 PM CDT | FLASH FLOOD | Burwell, NE | FLASH FLOODING IN AND AROUND BURWELL. WATER WAS OVER SOME OF THE ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 96 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
269
WGUS53 KLBF 121948
FFWLBF
NEC071-115-122300-
/O.NEW.KLBF.FF.W.0003.230512T1948Z-230512T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
248 PM CDT Fri May 12 2023
The National Weather Service in North Platte has issued a
* Flash Flood Warning for...
Southwestern Garfield County in north central Nebraska...
East Central Loup County in north central Nebraska...
* Until 600 PM CDT.
* At 248 PM CDT, emergency management reported flash flood in
Burwell with water over roads on the Burwell area. Thunderstorms
producing heavy rain will continue across the warned area. Between
1 and 3 inches of rain have fallen. Additional rainfall amounts up
to 1 to 2 inch are possible in the warned area. Flash flooding is
already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Burwell, Calamus Reservoir State Recreation Area, Virginia Smith
Dam, Homestead Knolls Campground, Deverre, Nunda Shoal Campground,
Valley View Flat Campground and Hannamon Bayou Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4182 9932 4197 9938 4197 9919 4175 9890
4174 9913 4174 9919 4174 9920
FLASH FLOOD...OBSERVED
$$
Roberg1 follow-up statement
391
WGUS73 KLBF 122258
FFSLBF
Flash Flood Statement
National Weather Service North Platte NE
558 PM CDT Fri May 12 2023
NEC071-115-122308-
/O.EXP.KLBF.FF.W.0003.000000T0000Z-230512T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield NE-Loup NE-
558 PM CDT Fri May 12 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR
SOUTHWESTERN GARFIELD AND EAST CENTRAL LOUP COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 4182 9932 4197 9938 4197 9919 4175 9890
4174 9913 4174 9919 4174 9920
$$
RobergWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at May 12, 12:42 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 12, 12:42 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service North Platte NE Issued by National Weather Service Rapid City SD 1242 PM CDT Fri May 12 2023 ...Aviation Weather Update... .SYNOPSIS... Issued at 259 AM CDT Fri May 12 2023 Key Messages: - Severe thunderstorm threat continues today especially up toward the Niobrara valley and northeast Nebraska. - Threat for excessive rainfall and flooding will also continue today, especially this morning along and south of the Interstate 80 corridor. && .SHORT TERM...(Today through Saturday) Issued at 438 AM CDT Fri May 12 2023 Water vapor satellite imagery shows a well developed closed low over far southwest Nebraska, and radar imagery shows blooming convection under the center of the low pushing up from Kansas. Deep layer moisture associated with the low is keeping precipitable water values at or above the 90th percentile with the 00Z LBF sounding showing values around one inch. Significant synoptic scale ascent with upper diffluence will continue today as the low slowly moves across central Nebraska. This will likely yield a good amount of shower and thunderstorm development that may contaminate the convective environment. Believe the lack of sufficiently steep mid/upper level lapse rates and the overall moist column somewhat limiting low level lapse rates and DCAPE values will continue to be a mitigating factor for severe weather. However by this afternoon east/southeast low level winds will amplify ahead of the advancing low and bring a surge of isentropic lift to help focus thunderstorm development in a band roughly along Highway 2 west of Highway 83. This band will then propagate north toward the Niobrara valley by early this evening, then into South Dakota early tonight. The environment ahead of the thunderstorms will have ample instability with CAPE values of 1500-2500J/Kg and long, well curved hodographs. Expect the band of organized convection may have embedded supercells with a primary threat of large hail along with damaging wind and an isolated tornado. The threat for excessive rainfall will also continue today. Corfidi vectors continue to indicate slow movement with strong potential for backbuilding/training, though the closed low may be moving a bit faster today which may help limit residence time of heavy rain over any individual location. Based on radar trends and the latest mesoscale guidance showing robust downpours with the center of the low advancing from the south, have the highest confidence in excessive rainfall this morning generally along and south of the Interstate 80 corridor where heavy rain has already fallen over the past one to two days. With this, have extended the thorugh this morning so have extended the Flood Watch here until 1PM CDT today. While downpours further north will still be significant, higher flash flood values in the loose soil of the sandhills will help mitigate the flood threat north of Interstate 80 this afternoon though localized hydro issues are still possible. Diurnal effects after sunset and propagation of the low pushing precipitation to the north will allow showers and thunderstorms to gradually diminish overnight. The environment remains quite moist on Saturday with good diffluence aloft and some mid level deformation, but instability is lacking so expect coverage of showers and thunderstorms will diminish and be confined more to the north of Interstate 80. .LONG TERM...(Saturday night through Thursday) Issued at 438 AM CDT Fri May 12 2023 High pressure building down from the north will push a cold front through the region Sunday with a chance for showers and thunderstorms. Thereafter, ensemble guidance remains in good agreement in building a large upper ridge over the western US through the middle of next week. So after a cool weekend expect a trend to temperatures warming above normal next week. The ridge will get displaced westward a bit by a deep trof developing over the northeastern US and put the High Plains in northwest flow aloft with opportunities for showers and thunderstorms starting to increase again toward Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1218 PM CDT Fri May 12 2023 An upper low moving through the region will continue to bring widespread shower and thunderstorm activity across western and north central NE. Widespread MVFR/IFR conditions will persist through most of the TAF period, especially around any storms. Breezy northwesterly winds will develop through this afternoon into tonight with gusts up to 30-40 kt. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MBS SHORT TERM...MBS LONG TERM...MBS AVIATION...WFO UNR
Hazardous weather outlook, May 12, 10:39 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1039 AM CDT Fri May 12 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-131545- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1039 AM CDT Fri May 12 2023 /939 AM MDT Fri May 12 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Heavy rain will remain possible this morning, especially across southwest Nebraska where a Flood Watch has been extended to 1pm CDT. Severe thunderstorms are expected this afternoon, mainly between 1pm and 7pm across central and especially north central Nebraska. Large hail, damaging winds and isolated tornadoes will all be possible. Very large hail 2 inches in diameter or large could occur, mainly for areas along and northeast of a line from Springview to Chambers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 12, 9:07 AM CDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
907 AM CDT Fri May 12 2023
NEZ038-121430-
Custer NE-
907 AM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southeastern Custer
County through 930 AM CDT...
At 907 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ansley, or 16 miles southeast of Broken Bow, moving northwest at 35
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Broken Bow, Ansley and Berwyn.
This includes the following highways...
Highway 183 between mile markers 85 and 92.
Highway 2 between mile markers 276 and 298.
Highway 92 between mile markers 300 and 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4126 9933 4116 9943 4135 9976 4151 9958
TIME...MOT...LOC 1407Z 129DEG 29KT 4123 9944
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, May 12, 11:59 AM CDT, 2 hours 49 minutes before
Special Weather Statement National Weather Service North Platte NE 1159 AM CDT Fri May 12 2023 NEZ038-121745- Custer NE- 1159 AM CDT Fri May 12 2023 ...A strong thunderstorm will impact portions of northwestern Custer County through 1245 PM CDT... At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near Merna, or near Broken Bow, moving northwest at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Broken Bow, Merna, Anselmo and Victoria Springs State Recreation Area. This includes the following highways... Highway 2 between mile markers 249 and 278. Highway 92 between mile markers 266 and 273. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4144 9956 4135 9976 4172 10022 4173 9981 TIME...MOT...LOC 1658Z 148DEG 25KT 4145 9971 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH JWS
Local storm report, May 12, 12:46 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1246 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM TORNADO 4 N ARNOLD 41.48N 100.19W
05/12/2023 CUSTER NE EMERGENCY MNGR
CUSTER COUNTY EMERGENCY MANAGER REPORTS A TORNADO ON THE
GROUND. HAS SINCE LIFTED.
&&
BROWNLocal storm report, May 12, 12:57 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1257 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM TORNADO 5 NNW ARNOLD 41.50N 100.22W
05/12/2023 CUSTER NE EMERGENCY MNGR
BRIEF TORNADO TOUCHDOWN.
&&
BROWNThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:32 AM CDT | Areal Flood Advisory | LBF | Chase, Frontier, Hayes, Keith, Lincoln, Perkins | 3 hr |
| May 12, 9:07 AM CDT | Special Weather Statement | LBF | Custer | 23 min |
| May 12, 10:19 AM CDT | Areal Flood Advisory | LBF | Arthur, Chase, Hayes, Keith, Lincoln, Perkins | 12 hr |
| May 12, 10:34 AM CDT | River Flood Warning | LBF | Hayes | 20 hr |
| May 12, 10:56 AM CDT | Areal Flood Advisory | LBF | Keith, Lincoln | 3 hr |
| May 12, 11:59 AM CDT | Special Weather Statement | LBF | Custer | 46 min |
| May 12, 12:20 PM CDT | Areal Flood Advisory | LBF | Custer | 8 min |
| May 12, 12:28 PM CDT | Areal Flood Warning | LBF | Custer | 5 hr |
| May 12, 12:37 PM CDT | Tornado Warning | LBF | Custer, Logan | 38 min |
| May 12, 12:49 PM CDT | Tornado Warning | LBF | Blaine, Custer | 41 min |
| May 12, 1:19 PM CDT | Tornado Warning | LBF | Logan, McPherson, Thomas | 41 min |
| May 12, 2:24 PM CDT | Tornado Warning | LBF | Cherry, Hooker | 36 min |
| May 12, 2:30 PM CDT | Tornado Warning | LBF | Garfield, Wheeler | 45 min |
| May 12, 2:33 PM CDT | Tornado Warning | LBF | Garfield, Loup | 42 min |
| May 12, 2:55 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup, Wheeler | 50 min |
| May 12, 3:25 PM CDT | Tornado Warning | LBF | Garfield, Wheeler | 50 min |
| May 12, 3:56 PM CDT | Tornado Warning | LBF | Custer, Logan | 34 min |
| May 12, 4:01 PM CDT | Tornado Warning | LBF | Garfield, Holt, Wheeler | 44 min |
| May 12, 4:43 PM CDT | Tornado Warning | LBF | Garfield, Holt, Wheeler | 47 min |
| May 12, 5:06 PM CDT | Areal Flood Advisory | LBF | Custer | 13 hr |
| May 12, 5:25 PM CDT | Tornado Warning | LBF | Holt | 50 min |
| May 12, 5:34 PM CDT | Areal Flood Advisory | LBF | Holt | 4 hr |
Nearby
Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.